Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Apr 7, 2020, 2:34 PM CDT for Oconto County, Wisconsin. It was in force for 26 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2020, 2:34 PM CDT (19:34 UTC)
- Expired
- Apr 7, 2020, 3:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Oconto County, WI
The radar
The Green Bay radar (KGRB), 33 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 2:35 PM CDT | HAIL 0.5 | 3 Wsw Abrams, WI | |
| Apr 7, 2:43 PM CDT | HAIL 1 | Brookside, WI | COVERING ROADS |
| Apr 7, 2:43 PM CDT | HAIL 1 | Brookside, WI | COVERING ROADS. |
| Apr 7, 3:02 PM CDT | HAIL 0.88 | Pensaukee, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257
WUUS53 KGRB 071934
SVRGRB
WIC083-072000-
/O.NEW.KGRB.SV.W.0002.200407T1934Z-200407T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
234 PM CDT Tue Apr 7 2020
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Southern Oconto County in northeastern Wisconsin...
* Until 300 PM CDT.
* At 233 PM CDT, a severe thunderstorm was located 8 miles northeast
of Pulaski, or 19 miles northwest of Bay Shore Park, moving east at
40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Oconto, Little Suamico, Chase, Oconto Falls, Abrams, Stiles,
Pensaukee, Morgan, Sampson and Brookside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4470 8824 4477 8825 4484 8825 4493 8773
4490 8777 4486 8777 4471 8792 4468 8793
TIME...MOT...LOC 1933Z 263DEG 36KT 4477 8816
HAIL...1.00IN
WIND...<50MPH
$$
Uhlmann2 follow-up statements
855
WWUS53 KGRB 071946
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
246 PM CDT Tue Apr 7 2020
WIC083-072000-
/O.CON.KGRB.SV.W.0002.000000T0000Z-200407T2000Z/
Oconto WI-
246 PM CDT Tue Apr 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN OCONTO COUNTY...
At 246 PM CDT, a severe thunderstorm was located 8 miles southwest of
Oconto, or 13 miles northwest of Bay Shore Park, moving east at 40
mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Oconto, Little Suamico, Abrams, Pensaukee and Brookside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4469 8804 4476 8808 4482 8804 4493 8773
4490 8777 4486 8777 4471 8792 4468 8793
TIME...MOT...LOC 1946Z 263DEG 36KT 4479 8798
HAIL...1.00IN
WIND...<50MPH
$$
Uhlmann847
WWUS53 KGRB 071952
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
252 PM CDT Tue Apr 7 2020
WIC083-072002-
/O.EXP.KGRB.SV.W.0002.000000T0000Z-200407T2000Z/
Oconto WI-
252 PM CDT Tue Apr 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OCONTO COUNTY WILL
EXPIRE AT 300 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4469 8804 4476 8808 4482 8804 4493 8773
4490 8777 4486 8777 4471 8792 4468 8793
TIME...MOT...LOC 1952Z 263DEG 36KT 4479 8794
$$
UhlmannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 12:55 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 7, 12:55 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1255 PM CDT Tue Apr 7 2020 Updated aviation portion for 18Z TAF issuance .SHORT TERM...Today...Tonight...and Wednesday Issued at 357 AM CDT Tue Apr 7 2020 The left exit region of a strong 300mb jet will move across Wisconsin this morning and produce sufficient upper support for elevated thunderstorms. Stable air near the surface should keep gusty winds from making it to the surface, but low wet bulb zero heights could support at least small hail. Low level war advection will produce showers across the remainder of the area this morning. Thunderstorms are possible this afternoon across central and east central Wisconsin due to the combination of low level convergence and some upper jet support. A few storms could produce gusty winds and small hail just north of the surface front. Highs today will range from the low to mid 40s over Washington Island to the mid 60s across the far southern counties. The showers will exit early this evening with clearing tonight. Lows will be about five degrees above usual. A strong upper system will bring rain back to the southern half or so of the forecast area by Wednesday afternoon. Temperatures will be above normal despite the clouds and precipitation. .LONG TERM...Wednesday Night Through Monday Issued at 357 AM CDT Tue Apr 7 2020 Split flow to continue across the CONUS into this weekend before a southern stream closed upper low moves east from CA and eventually merges with a broad northern stream upper trough over the central CONUS. The main point of contention will be the movement of a northern stream shortwave trough diving southeast out of Canada next weekend. Models are having issues as to how much digging this trough will take and this would impact timing of precipitation for early next week. Temperatures are more straightforward with below normal readings into next week. Rain showers could linger into Wednesday evening over eastern WI as the trailing shortwave trough to still be in the process of exiting the area. Otherwise, a surge of CAA to overspread WI as 8H temperatures drop into the -7 to -11C range by daybreak. Subsidence behind the system should bring some decrease in clouds overnight with min temperatures to range from the middle to upper 20s north-central WI, to the middle 30s over parts of east-central WI. A cyclonic flow to prevail over the western Great Lakes region on Thursday and when combined with daytime heating, cold air aloft and pieces of shortwave energy rotating through the broad upper trough over the Great Lakes, expect to see at least a small chance of light rain or snow showers to pop up. The bigger story for Thursday though will be the cool down in temperatures and the windy conditions anticipated. Look for readings to only be around 40 degrees north-central, lower to middle 40s elsewhere with west-northwest sustained winds of 15 to 25 mph with gusts of 30 to 40 mph. Loss of daytime heating would end most of the precipitation chances by Thursday evening, however northwest winds may bring lake effect snow showers or flurries to north-central WI through the night. Look for partly to mostly cloudy skies, gradually diminishing winds and min temperatures to range from the lower to middle 20s north-central, to around 30 degrees east-central WI. A ridge of high pressure is forecast to move into WI on Friday and bring a mix of sun and clouds to the forecast area. Friday will have less wind (west-northwest at around 10 mph) with max temperatures in the lower to middle 40s north/near Lake MI, middle to upper 40s south. Models begin to go their separate ways starting late Friday night as the ECMWF sends the next cold front into the Upper MS Valley, while the GFS still has the front moving through the northern Plains. The CMC is even faster than the ECMWF reaching far western WI by daybreak. For now, will bring a small chance pop to central WI after midnight. The cold front and associated weak shortwave trough, to push into /through WI on Saturday with enough lift/ forcing to bring a chance of light rain or a rain/snow mix to the forecast area. Max temperatures for Saturday to warm a bit with readings in the middle to upper 40s near Lake MI, upper 40s to lower 50s inland. Forecast become more muddled for early next week as the models are having issues with how much digging takes place with the next northern stream shortwave trough. The 00Z ECMWF does not dig this feature as much as its 12Z output from yesterday and is closer to the GFS. That being said, the potential phasing of this northern stream trough with a southern stream shortwave trough (the old CA closed low) makes for a difficult forecast. If these systems can phase fast enough, a developing Spring storm could bring rain and/or snow to northeast WI Sunday into Monday. If these systems do not phase in time, we would only get brushed with light snow late Sunday into Sunday night. Anticipate several more changes to occur with each computer model in the coming days, but for now will include small pops for both Sunday and Monday. Max temperatures for both days will remain below normal (mainly in the 40s). && .AVIATION...for 18Z TAF Issuance Issued at 1245 PM CDT Tue Apr 7 2020 Having a hard time getting rid of the low clouds and fog over central and parts of north central WI, where widespread IFR/LIFR conditions persist. Even though vsbys improve farther west, low ceilings are still observed back to the MN border. Should finally see some improvement after winds turn west or northwest later this afternoon, and should have clearing there by 00z/Wed. Farther east, have a mix of MVFR/IFR conditions, with some clearing noted in east central WI. Could see enough destabilization for scattered thunderstorm development from the Fox Valley eastward during the mid to late afternoon. Otherwise, expecting scattered showers and isolated storms farther north. After clearing occurs in the late afternoon and evening, light winds and lingering low-level moisture will likely result in fog development overnight, especially in north central and central WI. Areas of marine fog will also be found near Lake Michigan, though light west to northwest winds may keep it offshore and away the MTW airport. The fog should improve Wednesday morning. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RDM LONG TERM......Kallas AVIATION.......Kieckbusch
Hazardous weather outlook, Apr 7, 9:45 AM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 945 AM CDT Tue Apr 7 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081445- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 945 AM CDT Tue Apr 7 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected today. An isolated severe thunderstorm or two will be possible. Large hail will be the main threat. Hazardous conditions are expected to continue near streams and rivers due to high water levels and fast flows. Fast flows are also being reported below area dams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hazardous conditions are expected near streams and rivers due to high water levels and fast flows. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. LMZ521-522-541>543-081445- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 945 AM CDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty west to northwest winds are expected to produce conditions hazardous to small craft Wednesday night into Friday. A few gales force gusts are possible Thursday night. Kieckbusch
In the hours before
Special weather statement, Apr 7, 9:35 AM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
935 AM CDT Tue Apr 7 2020
WIZ018-019-030-071545-
Langlade WI-Marathon WI-Lincoln WI-
935 AM CDT Tue Apr 7 2020
...STRONG THUNDERSTORM HEADED TOWARD LINCOLN...NORTHEASTERN MARATHON
AND NORTHWESTERN LANGLADE COUNTIES LATE THIS MORNING...
At 932 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ladysmith, moving east at 60 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Wausau, Weston, Merrill, Rib Mountain, Tomahawk, Parrish, Gilbert,
Council Grounds State Park, Tripoli and Dutch Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4512 9004 4556 9004 4556 8991 4539 8922
4488 8943 4511 9020 4512 9020
TIME...MOT...LOC 1432Z 290DEG 56KT 4557 9102
KieckbuschLocal storm report, Apr 7, 10:54 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1054 AM CDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL 5 N MERRILL 45.25N 89.68W
04/07/2020 E0.50 INCH LINCOLN WI LAW ENFORCEMENT
&&
MIKECSpecial weather statement, Apr 7, 10:58 AM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1058 AM CDT Tue Apr 7 2020
WIZ018-019-071645-
Langlade WI-Lincoln WI-
1058 AM CDT Tue Apr 7 2020
...SPECIAL WEATHER STATEMENT...
At 1056 AM CDT, Doppler radar was tracking a strong thunderstorm
near Dutch Corners, or 22 miles north of Wausau, moving east at 50
mph. A second storm is trailing behind the initial storm, entering
western Lincoln county as of 1057 AM CDT.
These storms may produce pea size hail and winds in excess of 30 mph.
Locations impacted include...
Antigo, Merrill, Tomahawk, Harrison, Parrish, Gilbert, Pearson,
Council Grounds State Park, Tripoli and Dutch Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4555 9004 4555 8946 4545 8941 4546 8897
4542 8892 4538 8893 4538 8887 4533 8881
4512 8893 4512 8898 4503 8898 4503 8922
4512 8923 4518 9004
TIME...MOT...LOC 1556Z 282DEG 43KT 4528 8958
UhlmannSpecial weather statement, Apr 7, 1:35 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Green Bay WI 135 PM CDT Tue Apr 7 2020 WIZ011-013-019-021-071900- Langlade WI-Northern Oconto County WI-Forest WI- Northern Marinette County WI- 135 PM CDT Tue Apr 7 2020 ...SPECIAL WEATHER STATEMENT... At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near Ma Ka Ja Wan Scout Reservation, or 11 miles south of Crandon, moving east at 45 mph. Pea size hail will be possible with this storm. Locations impacted include... Carter, Woodlawn, McCaslin Mountain Natural Area, Pearson, Ma Ka Ja Wan Scout Reservation, Wabeno, Townsend, Freeman, Blackwell and Choate. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4532 8901 4546 8903 4557 8837 4530 8835 TIME...MOT...LOC 1835Z 258DEG 41KT 4540 8892 Uhlmann
Special weather statement, Apr 7, 1:53 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Green Bay WI 153 PM CDT Tue Apr 7 2020 WIZ011-013-021-073-071930- Southern Marinette County WI-Northern Oconto County WI-Forest WI- Northern Marinette County WI- 153 PM CDT Tue Apr 7 2020 ...SPECIAL WEATHER STATEMENT... At 152 PM CDT, Doppler radar was tracking a strong thunderstorm near Carter, or 18 miles southeast of Crandon, moving east at 55 mph. Half inch hail will be possible with this storm. Locations impacted include... Pembine, Wausaukee, Carter, McCaslin Mountain Natural Area, Wabeno, Amberg, Beecher, Athelstane, Silver Cliff and Caldron Falls Rese. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4534 8792 4536 8866 4548 8869 4565 8800 TIME...MOT...LOC 1852Z 261DEG 47KT 4544 8857 Uhlmann
Special weather statement, Apr 7, 2:17 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Green Bay WI
217 PM CDT Tue Apr 7 2020
WIZ031-039-074-071945-
Southern Oconto County WI-Shawano WI-Brown WI-
217 PM CDT Tue Apr 7 2020
...STRONG THUNDERSTORM IN EASTERN SHAWANO COUNTY...
At 216 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Navarino Wildlife Area, or 9 miles east of
Shawano, moving east at 40 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Oconto, Pulaski, Suamico, Little Suamico, Chase, Oconto Falls,
Abrams, Angelica, Stiles and Bonduel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4467 8854 4482 8853 4490 8786 4479 8784
4471 8792 4463 8793 4467 8783 4461 8782
TIME...MOT...LOC 1916Z 264DEG 35KT 4474 8840
UhlmannThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 9:35 AM CDT | Special Weather Statement | GRB | Lincoln | 70 min |
| Apr 7, 10:17 AM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 43 min |
| Apr 7, 10:58 AM CDT | Special Weather Statement | GRB | Langlade, Lincoln | 47 min |
| Apr 7, 1:35 PM CDT | Special Weather Statement | GRB | Forest | 25 min |
| Apr 7, 1:53 PM CDT | Special Weather Statement | GRB | Marinette | 37 min |
| Apr 7, 2:17 PM CDT | Special Weather Statement | GRB | Oconto | 28 min |
| Apr 7, 2:38 PM CDT | Special Marine Warning | GRB | 67 min | |
| Apr 7, 2:48 PM CDT | Severe Thunderstorm Warning | GRB | Door, Kewaunee | 42 min |
| Apr 7, 2:58 PM CDT | Special Weather Statement | GRB | Oconto | 47 min |
| Apr 7, 3:03 PM CDT | Marine Dense Fog Advisory | GRB | 21 hr | |
| Apr 7, 3:10 PM CDT | Severe Thunderstorm Warning | GRB | Door | 24 min |
| Apr 7, 3:16 PM CDT | Special Marine Warning | GRB | 89 min | |
| Apr 7, 3:27 PM CDT | Severe Thunderstorm Warning | GRB | Door | 16 min |
| Apr 7, 3:45 PM CDT | Special Weather Statement | GRB | Door | 30 min |
| Apr 7, 3:55 PM CDT | Special Weather Statement | GRB | Marinette | 20 min |
| Apr 7, 4:18 PM CDT | Special Marine Warning | GRB | 35 min | |
| Apr 7, 4:34 PM CDT | Special Marine Warning | GRB | 51 min | |
| Apr 7, 4:43 PM CDT | Special Weather Statement | GRB | Door | 17 min |
| Apr 7, 5:34 PM CDT | Special Weather Statement | GRB | Door | 26 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.